Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

May 30, 2017Chaffee County, Colorado

NWS Pueblo, CO issued this special weather statement at May 30, 2017, 1:30 PM MDT for Chaffee County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 1:30 PM MDT (19:30 UTC)
Expired
May 30, 2017, 2:00 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO

County Chaffee County, CO

The radar

The Pueblo radar (KPUX), 168 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2915 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS85 KPUB 301930
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
130 PM MDT TUE MAY 30 2017
 
COZ060>063-302000-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
130 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE COUNTY UNTIL
200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 44 miles east of Gunnison, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 285 north of Poncha Springs and south of Nathrop. 

LAT...LON 3866 10622 3875 10609 3858 10594 3850 10605
TIME...MOT...LOC 1929Z 316DEG 9KT 3864 10612 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 30, 11:20 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 30, 11:20 AM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT Tue May 30 2017

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Tue May 30 2017

Very little change in the upper pattern across Colorado today and
tonight, with weak NW flow persisting. Surface air mass has
moistened just slightly versus 24 hrs ago, thanks mainly to
yesterday's scattered convection. Given the slightly better
moisture, forecast CAPE on the plains will climb a little as well,
with values in the 600-1000 J/KG range likely. So, similar to
yesterday expect another round of afternoon convection to develop
over the mountains 18z-20z, with storms pushing across lower
elevations by late afternoon and into the evening. Suppose one or
two cells could be near-severe, especially in the slightly more
unstable air over the far southeast plains in Baca and eastern Las
Animas counties, though 0-6km shear of less than 30 kts should limit
storm strength. Max temps most locations will creep upward a few
degf as mid level temps warm, with readings right around seasonal
averages by late day. Tonight, convection gradually comes to an end
through the evening, with only some lingering light showers on the
plains after midnight.

.LONG TERM...(Wednesday through Monday)
Issued at 344 AM MDT Tue May 30 2017

There is slightly better agreement during the extended period with
the overall pattern evolution. While there is better agreement,
there has been little run to run consistency. Confidence is high
that the weather pattern will remain active, however, confidence
is low in the fine details of who will see showers and
thunderstorms on any given day.

Wednesday through Friday...slow moving high pressure will drift
east through the end of the work week. Under the ridge, several
upper disturbances will impact southern Colorado. Each will bring
the potential for showers and thunderstorms. Expect daily shower
and thunderstorm development over the mountains, with activity
moving east out into the Plains during the late afternoon and
evening hours. Instability will be modest, but shear will be weak
which will likely keep thunderstorms from becoming severe. Threats
will include small hail, gusty outflow winds and locally heavy
rainfall. Given the lack of steering flow, if cells develop in and
around burn scars, locally heavy rainfall could lead to flash
flooding. This will need to be monitored.

Saturday through Monday...the upper pattern will shift this
weekend into early next week. The upper ridge will move east into
the Central Plains, while a trough develops over the western
states. Saturday appears to be a down day, with isolated to
scattered showers and thunderstorms over the mountains. By Sunday
and Monday, flow aloft will transition southwesterly. Embedded
disturbances in the flow should help trigger afternoon
thunderstorms across the mountains which will move east into the
Plains. Models are trying to develop a dryline on Sunday and
Monday afternoons over the Plains which may provide focus for
strong to severe thunderstorms.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1057 AM MDT Tue May 30 2017

Daytime heating will kick off thunderstorms over the mountains
early this afternoon that will track east to southeast across the
plains through the afternoon into the evening. Local MVFR, IFR and
LIFR conditions can be expected with this activity. Otherwise,
generally VFR.

The KCOS, KPUB and KALS TAF sites could all see showers or storms
in the vicinity today. Of the 3 terminals, the high resolution
models suggest that KPUB may be the most likely to be impacted,
followed closely by KCOS. KALS runs a more distant 3rd.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...LW
Hazardous weather outlook, May 30, 11:43 AM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Tue May 30 2017

COZ058>089-093>099-311745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Tue May 30 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop over the mountains
early this afternoon, then track east to southeast across the
plains from late afternoon through early evening. One or two
storms could be strong, producing winds near 60 mph and hail near
an inch in diameter. Otherwise, the primary risks from storms
today will be lightning, winds near 50 mph and local small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon and evening thunderstorms are expected each
day. Initial development will generally be over the Mountains
before spreading east across the Plains. The primary threats
through the period will be lightning, small hail, gusty winds and
locally heavy rain. Better instability and shear will move across
the region Sunday and Monday which may allow for a few strong to
severe storms over the Plains. If one of the area burn scars get
hit by a storm through the period, flash flooding could become a
concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening across the eastern
mountains, the I-25 corridor and the southeast plains.

50/50

In the hours before

Special weather statement, May 30, 1:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
130 PM MDT TUE MAY 30 2017

COZ060>063-302000-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
130 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE COUNTY UNTIL
200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 44 miles east of Gunnison, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 285 north of Poncha Springs and south of Nathrop.

LAT...LON 3866 10622 3875 10609 3858 10594 3850 10605
TIME...MOT...LOC 1929Z 316DEG 9KT 3864 10612

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:25 PM MDTSpecial Weather StatementPUBCuster35 min
May 29, 6:28 PM MDTSpecial Weather StatementPUBProwers47 min
May 29, 6:43 PM MDTSpecial Weather StatementPUBLas Animas47 min
May 29, 7:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
May 30, 3:08 PM MDTSpecial Weather StatementPUBFremont22 min
May 30, 3:19 PM MDTSpecial Weather StatementPUBHuerfano56 min
May 30, 3:22 PM MDTSpecial Weather StatementPUBTeller53 min
May 30, 4:02 PM MDTSpecial Weather StatementPUBHuerfano28 min
May 30, 4:36 PM MDTSpecial Weather StatementPUBEl Paso84 min
May 30, 4:48 PM MDTSpecial Weather StatementPUBKiowa87 min
May 30, 5:01 PM MDTSpecial Weather StatementPUBPueblo89 min
May 30, 5:05 PM MDTSpecial Weather StatementPUBPueblo85 min
May 30, 5:22 PM MDTSpecial Weather StatementPUBHuerfano83 min
May 30, 5:47 PM MDTSpecial Weather StatementPUBBaca88 min
May 30, 5:54 PM MDTSpecial Weather StatementPUBEl Paso51 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.